Loss of feeling

Hi everyone! Haven't posted in a while but I just had a major fright! I'm I the process of reducing pred which I have been taking for nigh on two years. I started on 20 ml and am now down to 4 ml. I have had increasing pain and movement is becoming limited but I thought, fight the pain and I'll be fine, however, I'm now finding that getting out of bed is difficult and my shoulders, hips , legs and arms are quite painful and stiff but I am also getting loss of sensation in those areas. The major fright I had was in the bathroom earlier. I haven't had a bowel movement in six days and I'm also suffering pain from that. Doctors have given me many laxatives and two enemas to no avail. I was in the bathroom when I had a weird feeling in my head and the next thing, my whole leg was as dead as a dodo and freezing cold, I panicked. I just hung on to the sink for about 15 minutes before sensation returned, very frightening anyway, at the same time I had intense pain in my neck and shoulders. Here comes the stupid question, should I up my preds now.

8 Replies

oldestnewest
  • No, call a doctor or, even better, dial 999 immediately. That could be the sign of many things and one is stroke. It needs investigating quickly and the sooner it is done the more likely it is not to be serious in the long term.

    And no - you cannot fight the pain and be fine - you have obviously got to a dose that is too low to manage the inflammation that is causing your PMR symptoms and they are resurfacing. You need the dose you need to do that and you cannot reduce relentlessly to zero.

    But for the moment - call the emergency services and tell them what you've told us.

  • Doctor said I probably trapped a nerve sitting on toilet too long. I told him I'm fine now and he said if I'm worried to go over surgery tomorrow, if it happens again to ring 999 as you have already advised. I still don't know if I should raise preds for my other aches and pains? Doctor didn't say.

  • That's OK - as long as you spoke to someone!

    Now - I think you have probably reduced a bit far and are at a dose that is no longer quite enough for the underlying autoimmune disorder that is the cause of PMR symptoms. If it were me I would go back up at least a bit. Were you OK at 5mg? How long were you on 5mg? It depends how much of a flare you've let creep in. Some doctors suggest adding 5mg to the dose it happened at for a few days until they've gone and then back to the last dose you felt good at quite quickly.

  • I've been reducing half a ml every three weeks and to be honest, I think the pain started creeping in then, but as many others before me I thought that I could keep reducing, I think I will put myself back up to 9mg tomorrow morning and see if that helps. Many thanks pmrpro, with out your knowledge and advice I would be lost. The NHS should be paying you, or at least let you train some of the doctors. Thanks again.

  • I think every 3 weeks is a bit fast - you aren't anywhere long enough to know if that new dose is enough. Even if you did 1/2mg and 1/2mg and then sat at the new 1mg lower dose for a month there's be more indication that it is still enough.

    Once you get to 8mg it is even more important to go slowly - it isn't just that at that point your body has to start to produce cortisol, the natural corticosteroid, but also that the lower you go the nearer you are to the dose you are looking for and the line between enough and not enough becomes narrower. The slow reduction does allow you to get that long term dose more accurately - but only if you are slow enough!

    I know - everybody thinks they'll be fine. But anyone who has a full-blooded flare because of pushing their reduction plans usually does go about things rather more cautiously the next time!

    Good luck.

  • Thanks again pmrpro, I have taken 8 mg this morning because I'm in hell of a lot of pain in shoulders, neck , all over, and my muscles are acting weird as in I can't lift my arms to brush my hair because they are too heavy. I'm just going to lay down for a while and see if I feel better later. I also have pain on left side of jaw, not when I'm eating, but when I move my head to the left.

  • Hello jjackdaw, any chance your dr could prescribe movicol for your constipation. Unlike a laxative it also softens your stools making it easier to go to the toilet.

  • He has prescribed me another enema ( jumbo) lol. If that doesn't do the trick I'm doomed.

You may also like...